The Annals of Probability

New rates for exponential approximation and the theorems of Rényi and Yaglom

Erol A. Peköz and Adrian Röllin

Full-text: Open access

Abstract

We introduce two abstract theorems that reduce a variety of complex exponential distributional approximation problems to the construction of couplings. These are applied to obtain new rates of convergence with respect to the Wasserstein and Kolmogorov metrics for the theorem of Rényi on random sums and generalizations of it, hitting times for Markov chains, and to obtain a new rate for the classical theorem of Yaglom on the exponential asymptotic behavior of a critical Galton–Watson process conditioned on nonextinction. The primary tools are an adaptation of Stein’s method, Stein couplings, as well as the equilibrium distributional transformation from renewal theory.

Article information

Source
Ann. Probab., Volume 39, Number 2 (2011), 587-608.

Dates
First available in Project Euclid: 25 February 2011

Permanent link to this document
https://projecteuclid.org/euclid.aop/1298669174

Digital Object Identifier
doi:10.1214/10-AOP559

Mathematical Reviews number (MathSciNet)
MR2789507

Zentralblatt MATH identifier
1213.60049

Subjects
Primary: 60F05: Central limit and other weak theorems
Secondary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces) 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Keywords
Exponential approximation geometric convolution first passage times critical Galton–Watson branching process Stein’s method equilibrium and size-biased distribution

Citation

Peköz, Erol A.; Röllin, Adrian. New rates for exponential approximation and the theorems of Rényi and Yaglom. Ann. Probab. 39 (2011), no. 2, 587--608. doi:10.1214/10-AOP559. https://projecteuclid.org/euclid.aop/1298669174


Export citation

References

  • Aldous, D. (1989). Probability Approximations via the Poisson Clumping Heuristic. Applied Mathematical Sciences 77. Springer, New York.
  • Aldous, D. J. and Brown, M. (1992). Inequalities for rare events in time-reversible Markov chains. I. In Stochastic Inequalities (Seattle, WA, 1991). Institute of Mathematical Statistics Lecture Notes—Monograph Series 22 1–16. IMS, Hayward, CA.
  • Aldous, D. J. and Brown, M. (1993). Inequalities for rare events in time-reversible Markov chains. II. Stochastic Process. Appl. 44 15–25.
  • Aldous, D. J. and Fill, J. A. (2010). Reversible Markov Chains and Random Walks on Graphs. Preprint. Available at stat-www.berkeley.edu/users/aldous/RWG/book.html.
  • Barbour, A. D., Holst, L. and Janson, S. (1992). Poisson Approximation. Oxford Studies in Probability 2. Oxford Univ. Press, New York.
  • Bon, J. L. (2006). Error bounds for exponential approximation of large-system reliability. J. Math. Sci. (N. Y.) 138 5366–5376.
  • Brown, M. (1990). Error bounds for exponential approximations of geometric convolutions. Ann. Probab. 18 1388–1402.
  • Brown, M. and Ge, G. P. (1984). Exponential approximations for two classes of aging distributions. Ann. Probab. 12 869–875.
  • Chatterjee, S. (2008). A new method of normal approximation. Ann. Probab. 36 1584–1610.
  • Chatterjee, S., Fulman, J. and Röllin, A. (2006). Exponential approximation by exchangeable pairs and spectral graph theory. Preprint. Available at http://arxiv.org/abs/math/0605552.
  • Chen, L. H. Y. and Röllin, A. (2009). Stein couplings for normal approximation. Preprint. Available at http://arxiv.org/abs/1003.6039.
  • Daley, D. J. (1988). Tight bounds on the exponential approximation of some aging distributions. Ann. Probab. 16 414–423.
  • Daly, F. (2008). Upper bounds for Stein-type operators. Electron. J. Probab. 13 566–587.
  • Ghosh, S. (2009). Lp bounds for a combinatorial central limit theorem with involutions. Preprint.
  • Gibbs, A. L. and Su, F. E. (2002). On choosing and bounding probability metrics. International Statistical Review / Revue Internationale de Statistique 70 419–435.
  • Goldstein, L. (2005). Berry-Esseen bounds for combinatorial central limit theorems and pattern occurrences, using zero and size biasing. J. Appl. Probab. 42 661–683.
  • Goldstein, L. (2007). L1 bounds in normal approximation. Ann. Probab. 35 1888–1930.
  • Goldstein, L. (2009). Personal communication and unpublished notes. Stein workshop, January 2009, Singapore.
  • Goldstein, L. and Reinert, G. (1997). Stein’s method and the zero bias transformation with application to simple random sampling. Ann. Appl. Probab. 7 935–952.
  • Griffeath, D. (1974/75). A maximal coupling for Markov chains. Z. Wahrsch. Verw. Gebiete 31 95–106.
  • Kalashnikov, V. (1997). Geometric Sums: Bounds for Rare Events with Applications: Risk Analysis, Reliability, Queueing. Mathematics and Its Applications 413. Kluwer, Dordrecht.
  • Kantorovič, L. V. and Rubinšteĭn, G. Š. (1958). On a space of completely additive functions. Vestnik Leningrad. Univ. 13 52–59.
  • Lalley, S. P. and Zheng, X. (2011). Occupation statistics of critical branching random walks in two or higher dimensions. Ann. Probab. 39 327–368.
  • Lyons, R., Pemantle, R. and Peres, Y. (1995). Conceptual proofs of LlogL criteria for mean behavior of branching processes. Ann. Probab. 23 1125–1138.
  • Pakes, A. G. and Khattree, R. (1992). Length-biasing, characterizations of laws and the moment problem. Austral. J. Statist. 34 307–322.
  • Peköz, E. A. (1996). Stein’s method for geometric approximation. J. Appl. Probab. 33 707–713.
  • Rényi, A. (1957). A characterization of Poisson processes. Magyar Tud. Akad. Mat. Kutató Int. Közl. 1 519–527.
  • Ross, S. and Peköz, E. (2007). A Second Course in Probability. Available at www. ProbabilityBookstore.com.
  • Sengupta, D., Chatterjee, A. and Chakraborty, B. (1995). Reliability bounds and other inequalities for discrete life distributions. Microelectronics and Reliability 35 1473–1478.
  • Shaked, M. and Shanthikumar, J. G. (2007). Stochastic Orders. Springer Series in Statistics. Springer, New York.
  • Stein, C. (1972). A bound for the error in the normal approximation to the distribution of a sum of dependent random variables. In Proc. Sixth Berkeley Symp. Math. Statist. Probab. Vol. II: Probability Theory 583–602. Univ. California Press, Berkeley, CA.
  • Sugakova, E. V. (1995). Estimates in the Rényi theorem for differently distributed summands. Ukraïn. Mat. Zh. 47 984–989.
  • Vallander, S. (1973). Calculations of the Wasserstein distance between probability distributions on the line. Teory Probab. Appl. 18 784–786.
  • Weinberg, G. V. (2005). Stein’s method and its application in radar signal processing. DSTO Formal Reports (DSTO-TR-1735). Electronic Warfare & Radar Division, Dept. Defence (Australian Goverment). Available at dspace.dsto.defence.gov.au/dspace/handle/1947/4064.
  • Yaglom, A. M. (1947). Certain limit theorems of the theory of branching random processes. Doklady Akad. Nauk SSSR (N.S.) 56 795–798.